New Mexico, 2012

Tornadoes and Hail in New Mexico, June 12, 2012

June 12, 2012 · NWS ABQ · 19 events in 7 counties and zones

A second round of thunderstorms for the day developed over the higher terrain of the northern mountains by the afternoon and then pushed into the eastern plains. Higher surface dewpoint temperatures in the mid 50's to lower 60's over west Texas were advected into southeast and east central New Mexico and acted as fuel for convection throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$367,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A second round of thunderstorms for the day developed over the higher terrain of the northern mountains by the afternoon and then pushed into the eastern plains. Higher surface dewpoint temperatures in the mid 50's to lower 60's over west Texas were advected into southeast and east central New Mexico and acted as fuel for convection throughout the day. Increased moisture and instability with daytime heating continued convection through the late evening hours. Large damaging hail was the primary impact of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 12, 12:26 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 12, 12:26 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
126 PM MDT TUE JUN 12 2012

.UPDATE...
SEVERE THUNDERSTORM WATCH 382 IN EFFECT NOW FOR THE NE PLAINS
THROUGH 9 PM MDT. UPDATED ZONES ON THE WAY WITH WATCH HEADLINE.

GUYER

&&

.PREV DISCUSSION...1138 AM MDT TUE JUN 12 2012...
.AVIATION...
18Z TAF CYCLE
LOW LEVEL MOISTURE HAS PUSHED WESTWARD TO THE JEMEZ AND SAN JUAN
MTS. AIRMASS DESTABILIZING AND EXPECT ISOLD TO SCATTERED CONVECTION
OCCASIONALLY OBSCURING MTS FROM THE NORTHWEST MTS TO THE CENTRAL
MOUNTAIN CHAIN AND ACROSS THE PLAINS. ISOLD SVR STORMS WITH WIND
GUSTS IN EXCESS OF 50 KTS AND LARGE HAIL POSSIBLE IN THE PLAINS,
LOW CLOUDS/FOG TO DEVELOP TONIGHT FROM THE EAST SLOPES CENTRAL MT
CHAIN OVER THE PLAINS WILL OBSCURE TERRAIN.

.PREV DISCUSSION...335 AM MDT TUE JUN 12 2012...
ISOLATED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED OVER THE
EAST CENTRAL PLAINS NEAR INTERSTATE 40 AND ARE MOVING SOUTHEAST
INTO A MORE UNSTABLE AIRMASS. SURFACE DEWPOINT TEMPERATURES NEAR
THE STORMS ARE NOT ALL THAT IMPRESSIVE...IN THE MID TO UPPER 40S.
HIGHER DEWPOINTS IN THE MID 50S TO LOWER 60S OVER WEST TEXAS ARE
ADVECTING NORTHWEST INTO SOUTHEAST AND EAST CENTRAL NEW MEXICO AND
WILL ACT AS FUEL FOR ONGOING CONVECTION AND AN ADDITIONAL...POSSIBLY
SEVERE...ROUND OF STORMS LATER TODAY. SUBTLE MID LEVEL COOLING WAS
NOTED IN THE 00Z 500MB UPPER AIR DATA...WITH -12C OVER FGZ...-11
OVER ABQ AND -10 OVER AMA...AND THIS IS LIKELY CONTRIBUTING TO
ONGOING NOCTURNAL CONVECTION.

THE SPC DAY 1 CONVECTIVE OUTLOOK SHOWS MUCH OF EASTERN NEW MEXICO
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...WHICH APPEARS
RIGHT-ON GIVEN INCREASING SURFACE-BASED INSTABILITIES WITH DAYTIME
HEATING AND INCREASED SURFACE DEWPOINT TEMPERATURES...NOT
FORGETTING SLIGHTLY STEEPER LAPSE RATES WITH THE SUBTLE MID LEVEL
COOLING NOTED. STORMS THAT DEVELOP ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN WILL PRODUCE WETTING RAINS...WHEREAS STORMS
ALONG/WEST OF THE RIO GRANDE WILL GENERALLY BE OF THE DRY VARIETY
AND PRODUCE GUSTY WINDS AND VERY LITTLE MEASURABLE RAIN. THE MAIN
SEVERE THREATS TODAY AND OVERNIGHT WILL BE LARGE HAIL AND DAMAGING
WINDS...WITH THE AREA MOST LIKELY TO BE IMPACTED GENERALLY ALONG
AND EAST OF A RATON TO SANTA ROSA TO CLOVIS LINE.

ON WEDNESDAY...DRY AIR WILL BEGIN TO WORK BACK OVER THE STATE AND
A DRY LINE WILL SHARPEN-UP EAST OF THE CENTRAL MOUNTAIN CHAIN LATE
IN THE DAY. THUNDERSTORMS ARE LIKELY AGAIN ON WEDNESDAY AFTER A
LITTLE DAYTIME HEATING AND MAY BECOME SEVERE OVER THE EASTERN
PLAINS. CHANCES WILL TREND DOWN SIGNIFICANTLY BY THURSDAY...WITH A
DEEP AND DRY SOUTHWEST FLOW DEVELOPING IN THE LOWER BOUNDARY
LAYER. THURSDAY WILL BE HOT...WITH HIGHS IN THE MID 90S ACROSS THE
ALBUQUERQUE METRO AREA AND NEAR THE CENTURY MARK AT A FEW EAST
CENTRAL AND SOUTHEAST PLAINS LOCATIONS.

BY FRIDAY...THE DEEP SOUTHWEST FLOW BECOMES SOUTHERLY AND MOISTURE
ADVECTION KICKS-IN AS THE UPPER TROUGH TO THE WEST CLOSES A LOW
AND SINKS SLOWLY SOUTH OVER THE MEXICAN BAJA. THIS OPENS A BRIEF
WINDOW OF OPPORTUNITY FOR WETTING RAINS ACROSS MUCH OF THE CWFA
GOING INTO THE WEEKEND. THE 00Z GFS SOLUTION IS RATHER BULLISH
WITH THE QPF AND CHANCES FOR THUNDERSTORMS OVER THE WEEKEND...
WHILE THE ECMWF IS LESS BULLISH AND KEEPS THE UPPER LOW SLIGHTLY
FURTHER WEST. THE GFS HAS SHOWN SOME GOOD RUN-TO-RUN CONSISTENCY...
SO WE'VE TRENDED OUR POPS UP FOR THE WEEKEND FORECAST. HOWEVER...
WILL KEEP THEM AT OR BELOW THE 00Z GFSMOS GIVEN THE ONGOING
DROUGHT FOR MUCH OF THE STATE AND IN FAVOR OF MORE MODEL CONSENSUS
BEFORE GETTING TOO EXCITED. THE 00Z MEDIUM RANGE MODEL SOLUTIONS
ARE IN DECENT AGREEMENT WITH THE UPPER LOW RETROGRADING OVER THE
EASTERN PACIFIC AND A DRY WNW FLOW DEVELOPING OVER THE DESERT
SOUTHWEST EARLY NEXT WEEK.

11

.FIRE WEATHER...
THE SYNOPTIC SURFACE PATTERN HAS ESTABLISHED A FAVORABLE SCENARIO
FOR A WESTWARD SURGE OF LOW LAYER MOISTURE THIS MORNING. HIGHER
DEWPOINTS ARE CURRENTLY MAKING THEIR WAY WEST TOWARD THE MIDDLE TO
UPPER RIO GRANDE...AND GOOD TO EXCELLENT HUMIDITY RECOVERY ARE
EXPECTED OVER MUCH OF THE EASTERN HALF OF THE FORECAST AREA THROUGH
SUNRISE. GUSTY CANYON WINDS HAVE ALSO DEVELOPED IN SELECT CENTRAL
LOCALES DOWNWIND OF GAPS/CANYONS. THIS FLUX OF MOISTURE HAS SET THE
STAGE FOR STORMS THAT WILL CONTINUE THROUGH THE MORNING...PRIMARILY
EAST OF THE SANGRES INTO THE HIGH PLAINS.

AS THE ATMOSPHERE WARMS AND TRIES TO DESTABILIZE AGAIN TODAY...WINDS
WILL VEER MORE SOUTH SOUTHEASTERLY. THIS SHOULD KILL OFF ANY
GAP/CANYON WINDS WITH LIGHT TO MODERATE WIND SPEEDS THROUGH THE
AFTERNOON. SUFFICIENT BOUNDARY LAYER MOISTURE WILL BE IN PLACE FOR
MORE STORMS OVER EASTERN NEW MEXICO...BUT THE PLAINS WILL LIKELY
TAKE THE LONGEST TO DESTABILIZE ONCE THE CURRENT ROUND OF CONVECTION
FINALLY WANES. THIS WILL ALLOW THE CENTRAL MOUNTAIN CHAIN AND
ADJACENT HIGHLANDS TO OBSERVE STORMS FIRST IN THE EARLY AFTERNOON. A
FEW STRAY DRY STORMS HAVE BEEN BUILT INTO THE FORECAST GRIDS ONCE
AGAIN...GENERALLY BETWEEN THE RIO GRANDE AND THE CONTINENTAL
DIVIDE...AND EXCELLENT VENTILATION WILL PREVAIL AREA-WIDE. AS EVENING
FALLS...ANOTHER WESTWARD SURGE OF THE LOW LAYER MOISTURE IS
FORECAST...GOING MORE IN LINE WITH THE NAM VERSUS THE GFS MODEL.
THIS WILL GIVE GOOD TO EXCELLENT RH RECOVERY IN MOST CENTRAL TO
EASTERN ZONES LATE TONIGHT AND INTO EARLY WEDNESDAY.

MODELS HAVE SOME DISCREPANCIES ON HOW EFFECTIVE AND QUICKLY THE LOW
LAYER MOISTURE WILL TRY TO MIX EASTWARD ON WEDNESDAY...THE GFS BEING
THE MOST PROGRESSIVE AND BULLISH. HAVE CONSTRUCTED FORECAST
DEWPOINTS AND RH CLOSER TO A NAM SOLUTION WHERE SUFFICIENT MOISTURE
WILL BE JUXTAPOSED WITH DECENT INSTABILITY. THUS ADDITIONAL STORMS
ARE EXPECTED ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WITH BEST
CHANCES NEAR THE TEXAS BORDER. OTHERWISE BREEZES WILL BE MODERATE
FROM THE SOUTH AREA WIDE WEDNESDAY AFTERNOON.

BY THURSDAY THE BOUNDARY LAYER MOISTURE IS DEPICTED AS MIXING
FARTHER EAST...ALLOWING THUNDERSTORM COVERAGE TO DWINDLE TO THE FAR
TIER OF THE EASTERN PLAINS. AT THE UPPER LEVELS A WEAK UPPER TROUGH
WILL ORIGINATE OVER THE UPPER BAJA AND WILL BE A FEATURE OF INTEREST
GOING INTO THE WEEKEND. A SOUTHERLY FETCH OF MOISTURE COULD
INFILTRATE NEW MEXICO THROUGH THE LOW TO MID LEVELS OF THE
ATMOSPHERE. THE GFS IS MORE PRONOUNCED WITH STORM COVERAGE FROM THIS
SCENARIO WITH BEST CHANCES IN THE EASTERN HALF OF THE STATE. THIS
WILL PRECLUDE ANY WIDESPREAD CRITICAL WINDS...LEAVING JUST
MODERATELY BREEZY CONDITIONS EACH AFTERNOON. IT STILL APPEARS THAT
STRONGER FLOW FROM THE NORTH MAY BEGIN TO INTERRUPT THE PATTERN BY
SUNDAY...AND COOLER TEMPERATURES COULD SEEP INTO THE STATE INTO NEXT
WEEK.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER
Hazardous weather outlook, Jun 12, 4:41 AM MST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MDT TUE JUN 12 2012

NMZ501>540-131145-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
541 AM MDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND OVERNIGHT
ACROSS MUCH OF EASTERN NEW MEXICO. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY THREATS. THE GREATEST THREAT AREA IS ALONG AND
EAST OF A RATON TO SANTA ROSA TO CLOVIS LINE LATE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND
EVENING...BUT WILL FOCUS FURTHER EAST NEAR THE TEXAS BORDER.

MORE THUNDERSTORMS ARE FORECAST LATE FRIDAY INTO THE WEEKEND AS
ATMOSPHERIC MOISTURE SURGES AND WINDS IN THE MID AND UPPER LEVELS
OF THE ATMOSPHERE DECREASE. IN THIS SCENARIO...SLOWER STORM
MOVEMENT CAN BE EXPECTED WITH A THREAT FOR LOCALLY HEAVY RAINFALL.

ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

In the hours before

Local storm report, Jun 12, 9:11 AM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1011 AM MDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     TSTM WND DMG     NEWKIRK                 35.07N 104.26W
06/12/2012                   GUADALUPE          NM   LAW ENFORCEMENT

            SEMI OVERTURNED BY THUNDERSTORM WINDS ON INTERSTATE 40.

&&

EVENT NUMBER ABQ1201219

43
Local storm report, Jun 12, 9:51 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1051 AM MDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             1 NNW HOUSE             34.66N 103.91W
06/12/2012  E1.00 INCH       QUAY               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1201220

JF
Local storm report, Jun 12, 10:13 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1113 AM MDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             1 N HOUSE               34.66N 103.91W
06/12/2012  E1.00 INCH       QUAY               NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1201221

JF
Special weather statement, Jun 12, 12:27 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 PM MDT TUE JUN 12 2012

NMZ515-528-529-122015-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-
127 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA AND EXTREME NORTHERN
SAN MIGUEL COUNTIES THROUGH 215 PM MDT...

AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEDOUX...OR NEAR MORA...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LA CUEVA...MANUELITAS...BUENA
VISTA...RAINSVILLE AND GOLONDRINAS.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHEASTERN NEW MEXICO.

&&

LAT...LON 3600 10502 3570 10506 3585 10545 3601 10542
TIME...MOT...LOC 1927Z 278DEG 14KT 3591 10532

43
Special weather statement, Jun 12, 12:59 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
159 PM MDT TUE JUN 12 2012

NMZ515-527-528-122045-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-RATON
RIDGE/JOHNSON MESA-
159 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLFAX COUNTY THROUGH
245 PM MDT...

AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES WEST OF RATON AND ANOTHER ABOUT 15
MILES WEST OF RATON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...RATON.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHEASTERN NEW MEXICO.

&&

LAT...LON 3699 10444 3675 10443 3687 10497 3699 10495
TIME...MOT...LOC 1959Z 266DEG 24KT 3697 10480

43
Special weather statement, Jun 12, 1:14 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
214 PM MDT TUE JUN 12 2012

NMZ515-528-529-122100-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-
214 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORA AND EXTREME
NORTHERN SAN MIGUEL COUNTIES THROUGH 300 PM MDT...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LA CUEVA...OR ABOUT 13 MILES
SOUTHEAST OF MORA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...WATROUS...VALMORA AND
SHOEMAKER.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR NORTHEASTERN NEW MEXICO.

&&

LAT...LON 3594 10476 3570 10479 3580 10526 3598 10523
TIME...MOT...LOC 2014Z 278DEG 14KT 3588 10513

43

The radar

The Pueblo radar (KPUX), 190 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 tornado. Local standard time, as filed.

Hail, Colfax

When
June 12, 1:37 PM MST to 1:57 PM MST
Where
Colfax County, 3 mi NNE of Raton Crews Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.770, -104.479

Quarter size hail reported 3 miles north northeast of Raton Crews Airport.

Hail, Mora

When
June 12, 4:33 PM MST
Where
Mora County, 3 mi N of Wagon Mound
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.043, -104.710

Nickel size hail reported 3 miles north of Wagon Mound.

Hail, Mora

When
June 12, 5:05 PM MST to 5:40 PM MST
Where
Mora County, Wagon Mound
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.000, -104.710

Quarter size hail reported in Wagon Mound.

Hail, Guadalupe

When
June 12, 5:23 PM MST to 5:29 PM MST
Where
Guadalupe County, 12 mi SE of Puerto de Luna
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.707, -104.471

Hail drifts covering US 84.

Hail, De Baca

When
June 12, 5:55 PM MST to 6:05 PM MST
Where
De Baca County, 18 mi NNE of Ft Sumner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.711, -104.119

Quarter size hail reported 18 miles north northeast of Fort Sumner.

Hail, Quay

When
June 12, 6:10 PM MST to 6:20 PM MST
Where
Quay County, 7 mi W of House
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.650, -104.023

Quarter size hail reported 7 miles west of House.

Hail, Curry

When
June 12, 7:29 PM MST
Where
Curry County, Clovis
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.410, -103.200

Golf ball size hail reported in Clovis.

Hail, Curry

When
June 12, 7:31 PM MST to 7:50 PM MST
Where
Curry County, Melrose
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.430, -103.630

Golf ball size hail reported in Melrose. Various reports of this event were received.

Hail, Curry

When
June 12, 7:40 PM MST to 7:45 PM MST
Where
Curry County, Melrose
Measured
4.5 in hail
Property damage
$100,000
Reported by
Storm Chaser
Coordinates
34.430, -103.630

Softball size hail reported in Melrose.

Hail, Curry

When
June 12, 8:05 PM MST to 8:10 PM MST
Where
Curry County, 9 mi SW of (Cvs)cannon Afb
Measured
4.5 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
34.288, -103.431

Hail increased to baseballs and a few softball size. They broke skylights out of the roof.

Tornado, Roosevelt

When
June 12, 8:07 PM MST to 8:10 PM MST
Where
Roosevelt County, 3.18 mi ENE of Floyd to 3.02 mi W of Bethel
Rating
EF1
Path length
1.1 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
34.242, -103.531

A long track tornadic supercell thunderstorm that developed over far western portions of the Caprock in extreme southeast Guadalupe county produced significant and widespread damage along a path that stretched from over 100 miles from approximately 15 miles north of Fort Sumner to near the New Mexico / Texas state line south of Causey. This was the first of two relatively short tornado damage paths that were surveyed.

Hail, Curry

When
June 12, 8:08 PM MST
Where
Curry County, 9 mi SW of (Cvs)cannon Afb
Measured
2.5 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.288, -103.431

Tennis ball size hail reported 9 miles south of Cannon AFB.

Hail, Roosevelt

When
June 12, 8:10 PM MST to 8:15 PM MST
Where
Roosevelt County, 6 mi E of Floyd
Measured
2.75 in hail
Property damage
$500
Reported by
Public
Coordinates
34.220, -103.475

Baseball size hail broke out the windshield of a pick up truck.

Hail, Roosevelt

When
June 12, 8:15 PM MST to 8:20 PM MST
Where
Roosevelt County, 2 mi SE of Portales
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.160, -103.305

Quarter size hail reported 2 miles southeast of Portales.

Hail, Roosevelt

When
June 12, 8:15 PM MST
Where
Roosevelt County, 2 mi SW of Portales
Measured
4.5 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
34.160, -103.355

Softball size hail reported in Portales.

Tornado, Roosevelt

When
June 12, 9:07 PM MST to 9:15 PM MST
Where
Roosevelt County, 2.15 mi N of Dora to 0.56 mi NNE of Dora
Rating
EF0
Path length
1.66 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
33.961, -103.336

A long track tornadic supercell thunderstorms that developed over far western portions of the caprock in extreme southeast Guadalupe county produced significant and widespread damage along a path that stretched from over 100 miles from approximately 15 miles north of Fort Sumner to near the New Mexico / Texas state line south of Causey. This was the second of two relatively short tornado damage paths surveyed near Dora in Roosevelt County.

Hail, Roosevelt

When
June 12, 9:10 PM MST to 9:15 PM MST
Where
Roosevelt County, 1 mi N of Dora
Measured
2.75 in hail
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
33.944, -103.330

Baseball size hail reported 1 mile north of Dora.

Hail, Curry

When
June 12, 11:07 PM MST to 11:10 PM MST
Where
Curry County, Clovis
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.410, -103.200

Penny to nickel size hail reported in Clovis from various sources.

Hail, Curry

When
June 12, 11:10 PM MST to 11:11 PM MST
Where
Curry County, 4 mi S of Clovis
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.352, -103.200

Quarter size hail reported 4 miles south of Clovis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyThe tornado archive for New Mexico, 2012Warnings in New Mexico, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376196, 376199, 376203, 376202, 376205, 376207, 376208, 376210, 376212, 376215, 376837, 376214, 376216, 376217, 376218, 376838, 376219, 376220, 376222.